UpToDate
Official reprint from UpToDate®
www.uptodate.com ©2017 UpToDate, Inc. and/or its affiliates. All Rights Reserved.

Medline ® Abstract for Reference 259

of 'Chemotherapy hepatotoxicity and dose modification in patients with liver disease'

259
TI
Mechanisms and management of toxicities associated with high-dose interferon alfa-2b therapy.
AU
Kirkwood JM, Bender C, Agarwala S, Tarhini A, Shipe-Spotloe J, Smelko B, Donnelly S, Stover L
SO
J Clin Oncol. 2002;20(17):3703.
 
PURPOSE: The toxicity associated with adjuvant high-dose interferon-alfa-2b therapy (HDI) for high-risk melanoma can lead to premature discontinuation. It is important to understand the expected adverse events and their underlying mechanisms and to anticipate and aggressively manage toxicity during treatment in order to ensure that patients receive the maximum therapeutic benefit.
METHODS: The toxicity profile of HDI was reviewed by examining data from the United States cooperative group trials. Available published data related to the potential mechanisms responsible for the observed adverse events are discussed, and comprehensive recommendations for managing side effects are presented.
RESULTS: The HDI regimen is associated with acute constitutional symptoms, chronic fatigue, myelosuppression, elevated liver enzyme levels, and neurologic symptoms. The majority of patients tolerate 1 year of therapy with an understanding of the anticipated toxicities in conjunction with appropriate dose modifications and supportive care. Ongoing monitoring for liver dysfunction and hematologic toxicity is critical to ensure safety. Many of the toxicities associated with interferon-alfa (IFN-alpha) seem to be the result of endogenous cytokines and their effects on the neuroendocrine system. Recent data have also demonstrated that IFN-alpha suppresses the activity of specific CYP450 isoenzymes and that this correlates with discrete toxicities. Pharmacologic interventions are under study for fatigue and depression. An increased understanding of the mechanisms of IFN-alpha-associated toxicity will lead to more rational and effective supportive care and improved quality of life.
CONCLUSION: Continued research in this area should lead to improvements in the safety and tolerability of adjuvant therapy for melanoma.
AD
University of Pittsburgh Cancer Institute, University of Pittsburgh School of Medicine, Pittsburgh, PA 15213, USA. jmk@jimmy.harvard.edu
PMID